Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 73, NWS Lincoln, IL

July 8, 20204 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 8, 2020, 4:40 PM CDT for 4 counties in Illinois. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2020, 4:40 PM CDT (21:40 UTC)
Expired
Jul 8, 2020, 5:30 PM CDT
In force
50 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crawford County, IL, Jasper County, IL, Lawrence County, IL, Richland County, IL

The radar

The Evansville,IN radar (KVWX), 62 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 943 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
943 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

665 
WUUS53 KILX 082140
SVRILX
ILC033-079-101-159-082230-
/O.NEW.KILX.SV.W.0073.200708T2140Z-200708T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
440 PM CDT Wed Jul 8 2020

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Western Lawrence County in southeastern Illinois...
  Southwestern Crawford County in east central Illinois...
  Southeastern Jasper County in southeastern Illinois...
  Northeastern Richland County in southeastern Illinois...

* Until 530 PM CDT.

* At 439 PM CDT, a severe thunderstorm was located over Chauncey, or
  12 miles northwest of Lawrenceville, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sumner, Claremont, Hardinville, Chauncey, Petrolia and Red Hills
  State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3877 8803 3897 8794 3889 8768 3860 8780
TIME...MOT...LOC 2139Z 279DEG 1KT 3884 8786 

HAIL...1.00IN
WIND...60MPH
 
$$

Auten
2 follow-up statements
430 
WWUS53 KILX 082209
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
509 PM CDT Wed Jul 8 2020

ILC033-079-082218-
/O.CAN.KILX.SV.W.0073.000000T0000Z-200708T2230Z/
Crawford-Jasper-
509 PM CDT Wed Jul 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CRAWFORD AND
SOUTHEASTERN JASPER COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened and 
moved out of the warned area. Therefore, the warning has been 
cancelled.

LAT...LON 3877 8803 3884 8799 3881 8771 3878 8773
      3863 8785
TIME...MOT...LOC 2208Z 020DEG 17KT 3872 8791 

$$

ILC101-159-082230-
/O.CON.KILX.SV.W.0073.000000T0000Z-200708T2230Z/
Lawrence-Richland-
509 PM CDT Wed Jul 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN LAWRENCE AND NORTHEASTERN RICHLAND COUNTIES...

At 508 PM CDT, a severe thunderstorm was located over Sumner, or 9
miles east of Olney, moving slowly south at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Sumner, Claremont, Petrolia and Red Hills State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3877 8803 3884 8799 3881 8771 3878 8773
      3863 8785
TIME...MOT...LOC 2208Z 020DEG 17KT 3872 8791 

HAIL...1.00IN
WIND...60MPH
 
$$

Auten
370 
WWUS53 KILX 082228
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
528 PM CDT Wed Jul 8 2020

ILC101-159-082237-
/O.EXP.KILX.SV.W.0073.000000T0000Z-200708T2230Z/
Lawrence-Richland-
528 PM CDT Wed Jul 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LAWRENCE AND
NORTHEASTERN RICHLAND COUNTIES WILL EXPIRE AT 530 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.

LAT...LON 3877 8803 3884 8799 3881 8771 3878 8773
      3863 8785
TIME...MOT...LOC 2227Z 279DEG 1KT 3872 8790 

$$

Auten

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:20 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 8, 3:20 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
320 PM CDT Wed Jul 8 2020

.SYNOPSIS...
Issued at 319 PM CDT Wed Jul 8 2020

Isolated thunderstorms will continue into the evening hours and
dissipate in the very humid conditions. There will be a better
chance for thunderstorms on Thursday into Thursday night as a cold
front moves into the area. Behind the cold front, temperatures will
cool slightly for the weekend.

&&

.SHORT TERM...(This evening through Thursday)
ISSUED AT 319 PM CDT Wed Jul 8 2020

Very humid airmas over the area today with CAPE values in the 2500
to 3000 range. Outflow boundaries throughout the region acting as
the trigger for development through afternoon. Expected storms to
weaken in the evening as the storms will be diurnal.

For Thursday, approaching front from the northwest will provide
better support for more significant development in the afternoon and
late evening. Significant upper level short wave to pass through WI
will drag the trailing front from through IL by Friday.

&&

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 319 PM CDT Wed Jul 8 2020

The upper wave to the north will continue to clear to the east,
moving the front through much of IL for the weekend. A second,
weaker wave to follow and move through late Sat and into Sun to
bring another chance of pcpn.

By Tues though, the upper ridge is expected to build back into
the midwest and the warm air will return to the region with highs
on Tues and Wed back into the lower 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1242 PM CDT Wed Jul 8 2020

Isolated thunderstorms are expected this afternoon and evening in
very unstable airmass. Best instability over the easterm sections,
and will keep VCTS in TAFs from 21Z-01Z, prime time for these many
diurnal storms. Light winds with clouds dissipating overnight. Winds
southerly on Thursday ahead of approaching frontal system.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Goetsch
SHORT TERM...Goetsch
LONG TERM...Goetsch
AVIATION...Goetsch
Hazardous weather outlook, Jul 8, 3:29 PM CDT, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
329 PM CDT Wed Jul 8 2020

ILZ027>031-036-037-040-041-047>050-092030-
Cass-Fulton-Knox-Marshall-Mason-Menard-Morgan-Peoria-Schuyler-
Scott-Stark-Tazewell-Woodford-
329 PM CDT Wed Jul 8 2020

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

An isolated thunderstorms early evening until sunset. These
storms are not expected to be severe, but due to their slow
movement, heavy downpours are possible where storms develop.

Heat index values will peak from 99 to 103 degrees this
afternoon.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Scattered thunderstorms are expected Thursday and Friday, then
again Saturday night and Sunday. A few thunderstorms could become
strong to severe Thursday afternoon and evening with damaging
winds possible.

Heat index values will be around 100 degrees Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

ILZ038-042>046-051>057-061>063-066>068-071>073-092030-
Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-De Witt-
Douglas-Edgar-Effingham-Jasper-Lawrence-Logan-Macon-McLean-
Moultrie-Piatt-Richland-Sangamon-Shelby-Vermilion-
329 PM CDT Wed Jul 8 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms will occur through dusk. These storms are
not expected to be severe, but due to their slow movement, heavy
downpours are possible where storms develop along with cloud to
ground lightning.

Heat index values will peak from 99 to 104 degrees this
afternoon.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Scattered thunderstorms are expected Thursday and Friday, then
again Saturday night and Sunday. A few thunderstorms could become
strong to severe later Thursday afternoon and evening with
damaging winds possible.

Heat index values will be 99 to 104 degrees again Thursday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

Goetsch

In the hours before

Special weather statement, Jul 8, 2:48 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Lincoln IL
248 PM CDT Wed Jul 8 2020

ILZ044-082030-
Piatt-
248 PM CDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIATT COUNTY UNTIL
330 PM CDT...

At 248 PM CDT, Doppler radar was tracking a strong thunderstorm near
De Land, or near Monticello, moving north at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Monticello, Mansfield, De Land, White Heath, Galesville and Lodge.

This includes the following highways...
 Interstate 72 between mile markers 163 and 172.
 Interstate 74 between mile markers 162 and 166.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4005 8848 4002 8863 4016 8867 4023 8861
      4025 8850
TIME...MOT...LOC 1948Z 163DEG 6KT 4012 8858

SB
Local storm report, Jul 8, 3:00 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     1 NW PEORIA             40.76N 89.62W
07/08/2020                   PEORIA             IL   PUBLIC

            TREE FELL ON HOUSE. REPORT RELAYED BY BROADCAST MEDIA.
            TIME ESTIMATED BY RADAR.

0210 PM     TSTM WND DMG     2 NW PEORIA             40.77N 89.64W
07/08/2020                   PEORIA             IL   PUBLIC

            POWERLINE DOWN. REPORTED RELAYED BY BROADCAST MEDIA. TIME
            ESTIMATED BY RADAR.

&&

AJE
Local storm report, Jul 8, 3:36 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
336 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HEAVY RAIN       3 WNW PEORIA            40.76N 89.66W
07/08/2020  M1.04 INCH       PEORIA             IL   NWS EMPLOYEE

            1.5 HOUR ACCUMULATION

0320 PM     FLOOD            NORMAL                  40.52N 89.00W
07/08/2020                   MCLEAN             IL   EMERGENCY MNGR

            NORTH FELL AVENUE FLOODED NORTH OF WILLOW STREET.

&&

AJE
Special weather statement, Jul 8, 3:54 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Lincoln IL
354 PM CDT Wed Jul 8 2020

ILZ071-072-082145-
Clay-Richland-
354 PM CDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RICHLAND AND
SOUTHEASTERN CLAY COUNTIES UNTIL 445 PM CDT...

At 354 PM CDT, Doppler radar was tracking a strong thunderstorm near
Schnell, or 11 miles southeast of Flora, moving northwest at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Flora, Clay City, Noble, Schnell and Olney Noble Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3860 8844 3871 8848 3875 8815 3860 8815
TIME...MOT...LOC 2054Z 141DEG 8KT 3859 8829

SB
Special weather statement, Jul 8, 4:00 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Lincoln IL
400 PM CDT Wed Jul 8 2020

ILZ045-046-082145-
Vermilion-Champaign-
400 PM CDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL VERMILION AND EAST
CENTRAL CHAMPAIGN COUNTIES UNTIL 445 PM CDT...

At 359 PM CDT, Doppler radar was tracking a strong thunderstorm near
St. Joseph, or 13 miles east of Champaign. This storm was nearly
stationary.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
St. Joseph, Sidney, Homer, Ogden and Royal.

This includes Interstate 74 between mile markers 188 and 200.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4001 8791 4001 8810 4021 8815 4021 8788
TIME...MOT...LOC 2059Z 185DEG 3KT 4007 8801

SB
Local storm report, Jul 8, 4:10 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
410 PM CDT WED JUL 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FLOOD            1 N NORMAL              40.53N 89.00W
07/08/2020                   MCLEAN             IL   BROADCAST MEDIA

            STREET FLOODED WITH 8 TO 12 INCHES OF WATER NEAR THE 1000
            BLOCK OF NORTH SCHOOL STREET. TIME ESTIMATED FROM RADAR.

0240 PM     TSTM WND DMG     1 NNW NORMAL            40.53N 89.01W
07/08/2020                   MCLEAN             IL   BROADCAST MEDIA

            LARGE TREE LIMB FELL ON PHONE AND POWER LINES AT WEST
            COLLEGE AND KEISER AVENUES. TIME ESTIMATED FROM RADAR.

&&

AJE

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:54 PM CDTSpecial Weather StatementILXTazewell36 min
Jul 8, 2:48 PM CDTSpecial Weather StatementILXPiatt42 min
Jul 8, 3:54 PM CDTSpecial Weather StatementILXClay51 min
Jul 8, 4:00 PM CDTSpecial Weather StatementILXChampaign45 min
Jul 8, 5:52 PM CDTSevere Thunderstorm WarningILXEdgar38 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.